Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 54, NWS Salt Lake City, UT

October 14, 2006Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 14, 2006, 2:47 PM MDT for Garfield County, Kane County, Utah. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2006, 2:47 PM MDT (20:47 UTC)
Expired
Oct 14, 2006, 4:45 PM MDT
In force
118 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 112 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 142050
FFWSLC
UTC017-025-142245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
247 PM MDT SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KANE COUNTY IN UTAH...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 445 PM MDT.

* AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM PERSISTENT SHOWERS AND ISOLATED THUNDERSTORMS  
  OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

MODERATE TO HEAVY RAIN OVER THE WARNING AREA SINCE THIS MORNING WILL 
CONTINUE UNTIL AT LEAST LATE AFTERNOON. A RIVER GAGE IN KANE COUNTY 
INDICATED A RAPID RISE ALONG THE PARIA RIVER IN KANE COUNTY. 
NUMEROUS OTHER SMALL CREEKS AND STREAMS ARE LIKELY EXPERIENCING 
SIMILAR TRENDS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3705 11217 3703 11141 3725 11103 3769 11077
      3764 11186 3745 11214

$$
1 follow-up statement
000 
WGUS75 KSLC 142227
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT SAT OCT 14 2006

UTC017-025-142245-
GARFIELD UT-KANE UT-
423 PM MDT SAT OCT 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
EASTERN KANE AND SOUTH CENTRAL GARFIELD COUNTIES...

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STEADY RAINFALL ACROSS THE WARNING AREA. RAINFALL RATES UP 
TO 0.20 INCHES PER HOUR CONTINUE.

THIS RAINFALL WILL CONTINUE TO CAUSE SIGNIFICANT WATER FLOW IN
THE PARIA RIVER. THE ESCALANTE RIVER WILL ALSO EXPERIENCE 
SIGNIFICANT WATER RISES.

LAT...LON 3705 11217 3703 11141 3725 11103 3769 11077
      3764 11186 3745 11214

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 10:24 AM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Oct 14, 10:24 AM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1024 AM MDT SAT OCT 14 2006

.SYNOPSIS...AN UPPER LOW MOVING ACROSS SOUTHERN CALIFORNIA WILL
SPREAD MOISTURE ACROSS CENTRAL AND SOUTHERN UTAH TODAY.

&&

.DISCUSSION...CLOSED LOW OVER SOUTHERN CALIFORNIA IS MOVING SLOWLY
TO THE EAST THIS MORNING. MOISTURE CONTINUES TO BUILD INTO THE
STATE...WITH CLOUDS EXTENDING AS FAR NORTH AS THE UTAH/IDAHO
BORDER. PRECIPITATION IS BECOMING FAIRLY WIDESPREAD ACROSS THE
SOUTHERN HALF OF THE STATE...AND COULD MOVE AS FAR NORTH AS THE
SOUTHERN WASATCH FRONT BY THIS AFTERNOON. SO FAR...THE GREATEST
AMOUNT OF PRECIPITATION HAS FALLEN IN SOUTHWESTERN UTAH...WHERE
SOME LOCATIONS HAVE ALREADY SEEN MORE THAN A HALF INCH OF RAIN.
MOISTURE AXIS WILL SHIFT EAST TODAY AS THE LOW APPROACHES WESTERN
ARIZONA...AND THE MODELS FORECAST PRECIPITABLE WATER VALUES TO
APPROACH 1 INCH OVER SOUTH CENTRAL AND SOUTHEASTERN UTAH BY THIS
AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF
SOUTHERN UTAH. SEE THE HYDRO SECTION FOR DETAILS.

A LINE OF STRONG THUNDERSTORMS CONTINUES OVER SOUTHERN NEVADA ON
THE CYCLONIC SIDE OF THE JET STREAK NEAR THE CENTER OF THE UPPER
LOW. THE STORMS ARE BUILDING EASTWARD INTO WESTERN ARIZONA WHERE
MORE FAVORABLE UPPER LEVEL DIVERGENCE IS IN PLACE AS THEY MOVE
AROUND THE LOW CENTER. THE FOCUS OF THESE STORMS IS EXPECTED TO
SHIFT EAST TODAY ALONG WITH THE LOW...BUT ENVIRONMENT BECOMES FAR
LESS FAVORABLE AROUND SOUTHERN UTAH...SO STRONG THUNDERSTORMS
SHOULD REMAIN SOUTH OF THE AREA.

MOISTURE IS FORECAST TO DECREASE OVERNIGHT AS THE UPPER LOW MOVES
ACROSS ARIZONA...AND PRECIPITATION SHOULD TAPER OFF BY
TOMORROW...THOUGH SHOWERS MAY LINGER INTO THE AFTERNOON HOURS
OVER SOUTHEASTERN UTAH.

FORECAST WAS UPDATED EARLIER TO INCLUDE MENTION OF THE FLASH
FLOOD WATCH. NO ADDITIONAL UPDATES ANTICIPATED THIS MORNING.

&&

.HYDROLOGY...PRECIPITATION SO FAR HAS BEEN HEAVIEST IN
SOUTHWESTERN AND SOUTH CENTRAL UTAH...WHERE 0.5-0.7 INCHES OF RAIN
HAS ALREADY FALLEN IN SOME LOCATIONS. THE PRECIPITATION FOCUS WILL
SHIFT EAST BY THIS AFTERNOON AS THE UPPER LOW TRACKS INTO WESTERN
ARIZONA. MODEL QPFS IN GOOD AGREEMENT...WITH 0.75-1.0 INCHES
EXPECTED OVER SOUTHERN UTAH THROUGH SUNDAY MORNING WITH LOCALLY
HIGHER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM FOR AN
AREA EXTENDING FROM AROUND ZION NATIONAL PARK TO THE GLEN CANYON
RECREATION AREA AND INTO THE SAN RAFAEL SWELL.

&&

.AVIATION...CLOUDS WILL BE WIDESPREAD TODAY AT KSLC.
HOWEVER...PRECIPITATION IS EXPECTED TO REMAIN SOUTH OF THE AREA
AND CIGS WILL STAY WELL ABOVE 7000 FEET.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR UTZ013-018<021.

WY...NONE.

&&

TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 14, 4:16 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
416 AM MDT SAT OCT 14 2006

UTZ012>021-151100-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-
HENRY MOUNTAINS-UTAHS DIXIE AND ZION NATIONAL PARK-
SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL-
416 AM MDT SAT OCT 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE SPREADING ACROSS THE REGION WILL RESULT IN WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MUCH OF CENTRAL AND
SOUTHERN UTAH TODAY. THIS RAINFALL WILL RESULT IN FLOWS THROUGH
SLOT CANYONS AND NORMALLY DRY WASHES ACROSS THE OUTLOOK AREA...AND
RESULT IN AN ELEVATED FLASH FLOOD THREAT ACROSS SLICK ROCK AREAS.
SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING ACROSS THE
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA LATE MONDAY
INTO TUESDAY...USHERING MUCH COOLER AIR INTO THE REGION. VALLEY
RAIN AND MOUNTAIN SNOW WILL ACCOMPANY THE FRONT AS IT PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-WYZ021-151100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
416 AM MDT SAT OCT 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA MONDAY AND MONDAY
EVENING...USHERING MUCH COOLER AIR INTO THE REGION. A CHANCE OF
VALLEY RAIN AND MOUNTAIN SNOW WILL ACCOMPANY THIS FRONT
MONDAY...AND PERSIST INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 8:17 AM MDTFlash Flood WatchSLC12 hr
Oct 14, 1:21 PM MDTFlash Flood WarningSLCGarfield84 min
Oct 14, 4:42 PM MDTFlash Flood WarningSLCGarfield, Kane2 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.